Heat, Archer
- When
- August 7, 11:00 AM CST to 8:00 PM CST
- Where
- Archer forecast zone
- Reported by
- AWOS
- Coordinates
- 33.615, -98.688 (the zone’s center; the record gives no point)
Hot temperatures and high humidity combined to create dangerous heat indices (in excess of 105 to 110-degrees) across western-north Texas during the afternoon and evening of 7th and 8th.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Hot temperatures and high humidity combined to create dangerous heat indices (in excess of 105 to 110-degrees) across western-north Texas during the afternoon and evening of 7th and 8th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 7, 4:23 AM CST, 6 hours 37 minutes earlier.
Area Forecast Discussion
National Weather Service Norman OK
523 AM CDT Wed Aug 7 2024
...New AVIATION...
.SHORT TERM...
(Today and tonight)
Issued at 408 AM CDT Wed Aug 7 2024
Hot. The surface front over the area is expected to wash out
and/or lift back north as the surface ridge poking into Oklahoma
from the upper Midwest weakens with the hotter temperatures
spreading back north. Even if the front is slow to vacate
Oklahoma, the moisture pooling of higher surface dewpoints
immediately north of the front will still bring heat index values
of northern Oklahoma into advisory criteria.
The bias correction in the forecast dewpoints in the NBM still
looks like it is correctly bringing dewpoints on the higher side
of the guidance envelope. And as discussed yesterday morning, the
GFS again initialized significantly low at 00Z and have don't
trust its dewpoint fields at all. With our forecast temperatures/
dewpoints in the grids, the calculated heat index values climb up
to 105 to 109 in almost all areas. There may be pockets of
locations in north central and northwest Oklahoma that don't quite
get to a 105 heat index, but it looks like there is 105 or higher
forecast somewhere in every county, so the Heat Advisory for the
entire forecast area still looks good.
Fire weather...
Although winds will not be too strong today, some elevated fire
weather conditions are expected across western Oklahoma where the
forecast humidity is forecast to fall below 20 percent this
afternoon. And because of the recent hot and dry weather,
vegetation is continue to become drier and evidenced by the ERC
(Energy Release Component) of fuels increasing to above 80th
percentile in many areas, with some areas in the west and
southwest above 90th percentile.
&&
.LONG TERM...
(Thursday through Tuesday)
Issued at 408 AM CDT Wed Aug 7 2024
Today's forecast trend continues to be more aggressive with the
cooler air moving in late this week, and bringing higher
precipitation chances farther south. The cold front now looks to
move into northwest Oklahoma early enough Thursday that some of
the north and west probably will not need a Heat Advisory on
Thursday. But south of the front, temperatures and heat index
values are still expected to be in the advisory criteria. But by
Friday the front looks to be to the south, the temperatures will
not be as hot. At least for a couple of days before the heat
begins spreading back into the area. We will likely be back in the
Heat Advisory domain early next week.
While the front remains to our south, an easterly/upslope
component to the low-level winds in the central Plains will aid in
the development of showers and storms each day with the potential
of a storm complex moving east/southeast into the area. Although
the specific track of these areas of storms is difficult to
pinpoint too far out, the storm chances do look to be increasing
somewhat, especially across northern Oklahoma.
&&
.AVIATION...
(12Z TAFS)
Issued at 500 AM CDT Wed Aug 7 2024
A weak cold front/wind shift has become nearly stationary
across southern Oklahoma early this morning. Surface winds
will shift from east/northeast to southeast and south
by afternoon. Otherwise, variable high clouds are expected
with VFR conditions.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 100 75 101 70 / 0 0 10 20
Hobart OK 106 75 105 69 / 0 0 0 20
Wichita Falls TX 106 76 106 75 / 0 0 0 10
Gage OK 106 72 94 63 / 0 10 0 30
Ponca City OK 98 72 96 66 / 0 20 10 30
Durant OK 103 75 103 76 / 0 0 0 10
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory from noon today to 9 PM CDT this evening for
OKZ004>048-050>052.
TX...Heat Advisory from noon today to 9 PM CDT this evening for
TXZ083>090.
&&
SHORT TERM...26
LONG TERM....26
AVIATION...06Hazardous Weather Outlook National Weather Service Norman OK 438 AM CDT Wed Aug 7 2024 OKZ004>048-050>052-TXZ083>090-080945- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 438 AM CDT Wed Aug 7 2024 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Heat... Temperature and heat index values will climb to between near 100 and 110 across the area today. .Fire Weather... Elevated fire weather conditions will develop this afternoon across western Oklahoma and a small part of western north Texas with hot temperatures, humidity below 20 percent and dry vegetation. .Air Quality... An Air Quality Alert will be in effect Wednesday, for the Oklahoma City Metropolitan area, due to expected high concentrations of ozone. .Thunderstorms... There is a slight chance of thunderstorms after midnight across far northern Oklahoma. Severe weather is unlikely. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... .Heat... Heat index values will again climb to between 105 and 110 across central and southern Oklahoma and north Texas again on Thursday afternoon. .Thunderstorms... There will be a chance for thunderstorms each day Thursday through Tuesday with the highest chances generally in the morning hours and across northern Oklahoma. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
The national radar mosaic for the moment the first event began.
6 heat, 2 excessive heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1210290, 1210291, 1210292, 1210293, 1210294, 1210295, 1210296, 1210297.